PhilSci Archive

Revisiting the reliability of published mathematical proofs: where do we go next?

Frans, Joachim and Kosolosky, Laszlo (2014) Revisiting the reliability of published mathematical proofs: where do we go next? THEORIA. An International Journal for Theory, History and Foundations of Science, 29 (3). pp. 345-360. ISSN 2171-679X

[img] PDF
FRANS_and_KOSOLOSKY.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (277kB)

Abstract

Mathematics seems to have a special status when compared to other areas of human knowledge. This special status is linked with the role of proof. Mathematicians all too often believe that this type of argumentation leaves no room for errors or unclarity. In this paper we take a closer look at mathematical practice, more precisely at the publication process in mathematics. We argue that the apparent view that mathematical literature is also more reliable is too naive. We will discuss several problems in the publication process that threaten this view, and give several suggestions on how this could be countered.


Export/Citation: EndNote | BibTeX | Dublin Core | ASCII/Text Citation (Chicago) | HTML Citation | OpenURL
Social Networking:
Share |

Item Type: Published Article or Volume
Creators:
CreatorsEmailORCID
Frans, Joachimjoachim.frans@vub.ac.be
Kosolosky, Laszlolaszlo.kosolosky@ugent.be
Additional Information: ISSN: 0495-4548 (print)
Keywords: Mathematics; Publication process; Objectivity; Absolutism; Fallibilism
Subjects: Specific Sciences > Mathematics
Depositing User: Unnamed user with email theoria@ehu.es
Date Deposited: 13 Feb 2015 03:50
Last Modified: 13 Feb 2015 03:50
Item ID: 11286
Journal or Publication Title: THEORIA. An International Journal for Theory, History and Foundations of Science
Publisher: Euskal Herriko Unibertsitatea / Universidad del País Vasco
Official URL: http://www.ehu.eus/ojs/index.php/THEORIA/article/v...
DOI or Unique Handle: 10.1387/theoria.10758
Subjects: Specific Sciences > Mathematics
Date: September 2014
Page Range: pp. 345-360
Volume: 29
Number: 3
ISSN: 2171-679X
URI: http://philsci-archive.pitt.edu/id/eprint/11286

Monthly Views for the past 3 years

Monthly Downloads for the past 3 years

Plum Analytics

Altmetric.com

Actions (login required)

View Item View Item